The Hepatitis C medication Incivek (generic: telaprevir) has been linked to an increased risk of severe, potentially fatal skin reactions. In December 2012, the FDA updated the warnings to emphasize this risk. They also warned that Incivek should be discontinued if a skin reaction occurs. Before these warnings, 2 people died and more than 112 people were seriously injured by skin reactions that grew worse because they did not stop taking Incivek.
What is Incivek?
The blockbuster Hepatitis C drug Incivek (generic: telaprevir) was created by Vertex Pharmaceuticals Inc., and approved in 2011 by the U.S. Food and Drug Administration (FDA). It is intended to be used in combination with two other drugs, peginterferon alfa and ribavirin. Incivek combination treatment greatly reduces the risk of serious complications of Hepatitis C.
What is the problem?
Although the original label for Incivek contained warnings about possible skin reactions, the FDA has warned:
“Some patients died when they continued to receive Incivek combination treatment after developing a worsening, or progressive rash and systemic symptoms (symptoms affecting the entire body).”
The deaths include a 47-year-old woman and a 69-year-old man in Japan. Furthermore, at least 112 reports of serious skin reactions have been reported to the FDA. Approximately 50,000 people have been prescribed Incivek.
The FDA has required the manufacturer of Incivek to place a Boxed Warning to emphasize the importance of stopping Incivek, peginterferon alfa, and ribavirin if a skin reaction occurs.
FDA Warning for Incivek
On December 19, 2012, the FDA published a Safety Communication to emphasize the dangers of deadly skin reactions. They also recommended:
“If serious skin reactions occur, all three components of Incivek combination treatment, including peginterferon alfa and ribavirin, must be immediately discontinued, and the patient should receive urgent medical care.”
Incivek Skin Reactions and Serious Rashes
Skin reactions (or, “erythema multiforme”) linked to Incivek include:
- Toxic Epidermal Necrolysis
- Stevens-Johnson Synrdrome
- Drug rash with eosinophilia (higher than normal level of white blood cells)
Symptoms of an Incivek Skin Reaction
Patients who are taking Incivek should talk to their doctor about the signs and symptoms of a skin reaction. Patients who experience any of the following symptoms should immediately seek medical care:
- Rash: The rash may or may not have itching, blisters, bumps, or ulcerations. It may get worse very rapidly, or progressively worsen over 2-3 days.
- Mouth sores or ulcers
- Facial swelling (edema)
- Red or inflamed eyes
- Ulcerations of the lips or eyes
- Swelling or inflammation of the liver
- And more